May Cause Drowsiness….


I am a person with multiple chronic illnesses. I take medicine for most of those illnesses. Most of the meds I take cause side effects. The most frequent side effect of all of them is drowsiness.

Drowsiness is defined this way:

drows·y  (drouz)

adj. drows·i·er, drows·i·est

1. Dull with sleepiness; sluggish.
2. Produced or characterized by sleepiness.
3. Inducing sleepiness; soporific.
Synonyms of “Drowsiness”

These synonyms can describe perfectly how someone might feel when they take several different meds for several different medical conditions. Many times, when a person has multiple medical conditions and take multiple medications, there is something that happens called “overmedication” or “I’mOnSoManyDrugsICanBarelyKeepMyEyesOpen”. This can be a big problem.

pills

I recently had to increase my neurontin due to this flare up I’m in the middle of with my feet. (tendinitis & plantar fasciitis). I had only been taking half of what was prescribed because I knew if I took the full dose as prescribed I would be a drooling zombie. But sometimes when the pain is extreme, being a drooling zombie doesn’t always seem all that bad, really.

So I bumped up the dose yesterday and today I found myself trying to wake up from a nap on the couch, moaning and struggling to open my eyes. I finally got my bearings and rose up…..sitting for a minute to acclimate myself to my surroundings. Then I said something really profound. “Wow”, I muttered. “Geezus”, I croaked.

exhausted

I take four blood pressure meds a day, two of which are notorious for causing “fatigue and drowsiness”. I also take pain medicine, an antidepressant/tranquilizer combo, magnesium glycinate for fibromyalgia, all of which cause drowsiness. At bedtime I take xanax, along with valerian and sometimes add in melatonin, along with another dose of blood pressure meds, and antidepressant.  And on top of all that I now take 200mgs of neurontin three times a day. I know some people take more than that, but for me, in tandem with all the other stuff, that feels like enough to drop an elephant.

Problem is, I pretty much need all those things. I take other meds besides those listed that do not cause drowsiness, and I need them too. So I feel like a pill popping machine every day. It’s interesting to try and keep track of everything. Especially when I am so drowsy.  LOL  Filling my medication organizers (3) takes almost 40 minutes per week.

It would be a wonderful world if the drug companies could figure out a way to create drugs that didn’t also cause drowsiness. It’s hard enough to have a condition that requires that you take something for relief, but then that drug will knock you out when you need to be productive and get things done. Sort of a damned if you do damned if you don’t.

But for now, I am on “down time” with this flare up so it doesn’t really matter if I’m drowsy I guess. I can’t do much of anything anyway. But it’s a disconcerting feeling to be “under the influence” when you don’t want to be.

I have been told that the side effects from the neurontin will ease up after awhile and won’t be as “zombie-inducing” once I’ve gotten used to the dosage. So I guess I’ll use this time to catch up on my sleep. I’ve had insomnia for a long time and am extremely sleep deprived so I decided today that I will make this time useful, and just roll with it and get some shut eye.

sleepingwoman (2)

Happy Trails….. zzzzzzzzz

Advertisements

About teeks55

I'm a sleep deprived antique dealer with fibromyalgia, osteoarthritis, diabetes & more. Love hubby, cats, books & humor! Avid tea drinker. Poker player. Pain fighter.
This entry was posted in Challenges, Chronic Illness, Chronic Pain, Clear Mind, Diagnosis, Endurance, Fibromyalgia, Flare Up, Focus, Health, High Blood Pressure, Humor, Life Journey, Life Path, Medication, Narcotics, Osteoarthritis, Pain Medication, Pain Scale, Plantar Fasciitis, Short Term Memory Loss, Side Effects and tagged , , , , , , . Bookmark the permalink.

3 Responses to May Cause Drowsiness….

  1. tlohuis says:

    Hope you had a good snooze. I know what you mean by all those meds. I used to take 20-30 a day. Some were scheduled on a regular basis and some were as needed only, but I usually needed them. I got so, let’s just call it “not myself.” I took it upon myself to get off a bunch of it, damn near killed myself. I went into horrible withdrawals, deathly withdrawals. Spent 10 days in the hospital and 3 of those days in ICU with a BP of 64/24. I’m still on a list of meds, but nothing like before. That’s probably part of my problem now. Like you said,”damned if you do and damned if you don’t.” I couldn’t function on all those meds. You want to talk about a zombie and then some. The way I’ve been feeling, if it doesn’t get any better soon, I’ll probably have to break down and get right back on some of them. Sigh…………………………………

  2. Trisha says:

    The Zombie Effect is one of the reasons I’ve resisted taking very many medications. But the pain is getting bad enough that I may just have to get brave and start medicating. I may see you in Zombie Land very soon! I hope you can catch up on your rest.

  3. dawnhosking says:

    I echo what Trisha has described. Hope you are having a good day today 😉

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s